MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0.; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0.; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2025
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar spine for fusion of vertebrae l2 to l3, with intended placement of 4 bilateral screws (at l2 and l3 ) was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative c-arm scan, the surgeon discovered that 3 of 4 screws placed with the aid of navigation deviated from their intended positions.The deviating screws were removed and re-placed to their intended positions with navigation at the very same surgery.According to the limited information from the hospital/surgeon (treating clinician): the deviation of 3 of 4 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the 3 deviating screws were corrected to their intended position with navigation at the very same surgery.There was no harm or negative effect to the patient reported due to the initial deviating screw placements, neither due to the prolonged anesthesia of 20 minutes, no further remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.
 
Additional Manufacturer Narrative
B2,h1 a risk to the patient's health could not be excluded for these specific circumstances, since 3 spine screws were placed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the limited information from the surgeon (treating clinician): the deviation of 3 of 4 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the 3 deviating screws were corrected to their intended position with navigation at the very same surgery.There was no harm or negative effect to the patient reported due to the initial deviating screw placements, neither due to the prolonged anesthesia of 20 minutes, no further remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6 according to the results of the brainlab investigation and the limited information provided by the hospital, it can be concluded that the main root causes for the initial deviating spine pedicle screw placements performed with the aid of navigation, are: movements of the patient reference array during the surgery, after registering the pre-placement c-arm scan to the navigation, due to an insufficiently rigid fixation by the user and/or inadvertent forces applied to the array.The reference clamp appears to be at the margin of the spinous process at t12 and a fusion of the first and second navigation scans revealed a shift in the array that accounts for the cranial portion of the deviations.Additionally, multiple array warnings were present prior to and after the deviated screw placements.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Additionally, but to a lesser extent contributing factor is: relative movements of the spine anatomy during the surgery between the instrumented vertebra (specifically l3) and the navigation reference array fixated, due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.In this case a shift in the anatomy observed in the provided data upon fusion with screws breaching and compounding the deviation related to reference movement discussed.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was not recognized by the surgeon with the appropriate and necessary navigation accuracy verification throughout the surgery, and any time significant force was applied to the bone.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0.
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23839041
Report Number8043933-2025-00094
Device Sequence Number9445478
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26509E
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2025
Initial Report FDA Received Date12/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown